advertisement
Home » News » Antidepressants Linked to GI Bleeding

Antidepressants Linked to GI Bleeding

pillsCommon antidepressants known as selective serotonin reuptake inhibitors (SSRIs) may be associated with bleeding in the upper gastrointestinal tract.

The new study finds the effects appear to increase when antidepressants are combined with other stomach-harming medications and decreased when acid-suppressing agents are used.

The findings are issued in the July issue of Archives of General Psychiatry.

Since the early 1990s, case reports have suggested an association between SSRIs and bleeding in the upper gastrointestinal (GI) tract, according to background information in the article.

“The wide use of this drug class requires research to provide more accurate risk estimates, to identify factors that may further increase the risk and, in particular, to determine whether using acid-suppressing agents may reduce the risk,” the authors write.

“It is also important to determine whether venlafaxine hydrochloride, a new antidepressant related to SSRIs, also increases the risk of bleeding, as some individual case reports have suggested.”

Francisco J. de Abajo, M.D., M.P.H., Ph.D., of the Spanish Agency for Medicines and Healthcare Products, and Luis A. García-Rodríguez, M.D., M.Sc., of the Spanish Centre for Pharmacoepidemiologic Research, Madrid, Spain, studied 1,321 patients who had been referred to a specialist or hospitalized for upper GI bleeding between 2001 and 2005. These cases were compared with 10,000 control subjects who were the same age and sex but did not have upper GI bleeding.

Individuals with upper GI bleeding were significantly more likely than controls to be taking SSRIs (5.3 percent vs. 3.0 percent) or venlafaxine (1.1 percent vs. 0.3 percent). The risk of bleeding appeared to be increased further among those taking both SSRIs and other drugs known to be harmful to the GI tract, including non-steroidal anti-inflammatory drugs (NSAIDs, which include pain relievers such as ibuprofen or naproxen) and corticosteroids. Acid-suppressing agents, however, were associated with a reduced risk of upper GI bleeding in those taking SSRIs or venlafaxine.

The researchers estimate that in patients not taking acid-suppressing agents, one individual per year would develop upper GI tract bleeding for every 2,000 patients taking these antidepressants. “When both SRIs [SSRIs and venlafaxine] and NSAIDs are concomitantly used, it would be sufficient to treat 250 patients per year for one case of upper GI tract bleeding to be attributed to such combination, and 500 patients per year if SRIs are concomitantly used with antiplatelet drugs,” the authors write.

Source: American Medical Association (AMA)

Antidepressants Linked to GI Bleeding

Rick Nauert PhD

Rick Nauert, PhDDr. Rick Nauert has over 25 years experience in clinical, administrative and academic healthcare. He is currently an associate professor for Rocky Mountain University of Health Professionals doctoral program in health promotion and wellness. Dr. Nauert began his career as a clinical physical therapist and served as a regional manager for a publicly traded multidisciplinary rehabilitation agency for 12 years. He has masters degrees in health-fitness management and healthcare administration and a doctoral degree from The University of Texas at Austin focused on health care informatics, health administration, health education and health policy. His research efforts included the area of telehealth with a specialty in disease management.

APA Reference
Nauert PhD, R. (2015). Antidepressants Linked to GI Bleeding. Psych Central. Retrieved on October 16, 2018, from https://psychcentral.com/news/2008/07/08/antidepressants-may-cause-gi-bleeding/2571.html

 

Scientifically Reviewed
Last updated: 6 Oct 2015
Last reviewed: By John M. Grohol, Psy.D. on 6 Oct 2015
Published on PsychCentral.com. All rights reserved.